North Dakota, 2020

Flash Flood and Hail in North Dakota, June 30, 2020

June 30, 2020 · NWS FGF · 6 events in 4 counties and zones

Training thunderstorms, mainly across portions of Grand Forks County, produced 3 to 10 inches of rain. The heaviest rain was around Arvilla, North Dakota, at 10 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$250,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Training thunderstorms, mainly across portions of Grand Forks County, produced 3 to 10 inches of rain. The heaviest rain was around Arvilla, North Dakota, at 10 inches. This resulted in washed out roads, flooded fields and basements, and ponding of water in low lying areas. Even U. S. Highway 2 near the Grand Forks Air Force Base, had water over a portion of it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 30, 1:57 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 30, 1:57 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CDT Tue Jun 30 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 257 PM CDT Tue Jun 30 2020

Thunderstorm chances and strength continue to be the main
challenges for the period.

Upper trough continues to spin over the Northern Rockies, with
one vort max lifting through western ND and another rounding the
base of the trough and moving through WY. The southern shortwave
will lift northeastward into the Plains tonight as the upper
trough gets a negative tilt. This should finally push the
convective activity that has only been clipping our northwestern
counties further eastward into the CWA as the weak cold front
moves east. The big question will be how strong storms will be as
they move into our area. With dew points in the low and even mid
70s, there is plenty of moisture to work with and ML CAPE values
are near or over 3000 J/kg across most of the western and central
CWA. Deep layer bulk shear so far has not been as impressive over
our area, fairly minimal with the 35 to 40 kts staying to our
west. The best shear is expected to move eastward tonight as the
frontal boundary kicks out, although the overlap between good
instability and good shear will remain fairly narrow. Think that
this will be enough for a complex of thunderstorms to move across
eastern ND later this evening, eventually arriving in western MN
and weakening towards morning.

Most everything tomorrow, from highs to additional convection,
will depend on how tonight plays out. The main synoptic forcing
will be the shortwave moving across the region to the northeast,
along with the frontal boundary that will be stalling then washing
out throughout the day on Wednesday. Continued to keep fairly high
POPs as showers will linger into the morning, and some
redevelopment will be possible over our far eastern counties by
afternoon. At this point it seems like the best instability will
be to our east, but will continue to keep an eye on how things
evolve. Frontal boundary will be washing out and temps and dew
points will be only slightly lower than they are today. Kept highs
in the low to mid 80s with cloud cover however. We should be
between systems Wednesday night and conditions should pretty quiet
with lows in the 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 257 PM CDT Tue Jun 30 2020

Little change in the extended from previous runs. The upper ridge
remains in place and will continue a pattern of warmer temperatures
across the region. High temperatures throughout stay mainly in the
upper 80s and low 90s...with dew point readings in the 60s to around
70. This will keep heat indices in the mid 90s in portions of the
area every afternoon. Otherwise...a few embedded disturbances are
expected to propagate through the flow...which will help trigger
isolated showers and storms through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1248 PM CDT Tue Jun 30 2020

Quite a bit of MVFR ceilings continue to hang around the forecast
area, going out of VFR as the morning stratus scatters out but
then we get more cu development. Think there should be at least
some period of VFR this afternoon before storms begin to move in
later this afternoon at KDVL and tonight for the further east
airports. After storms fizzle out later tonight, there could be
another period of MVFR ceilings at most sites. Some improvement to
VFR by the end of the period. Winds will stay out of the
southeast for this afternoon and evening, shifting to the west and
southwest as the storms/frontal boundary come through.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JR
Hazardous weather outlook, Jun 30, 2:30 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
330 PM CDT Tue Jun 30 2020

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010845-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
330 PM CDT Tue Jun 30 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible late tonight, but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-010845-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
330 PM CDT Tue Jun 30 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible tonight, mainly
across the Devils Lake region. Hail up to ping pong ball size, 60
mph wind gusts, and heavy rain would be the main threat from these
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 30, 12:52 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
152 PM CDT Tue Jun 30 2020

NDZ014-301930-
Benson ND-
152 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 230
PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heimdal, or 38 miles southwest of Devils Lake, moving north at 45
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leeds, Maddock, Esmond, Harlow, Brinsmade, Flora and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4831 9979 4831 9924 4785 9930 4785 9980
TIME...MOT...LOC 1851Z 190DEG 40KT 4782 9959

Lynch
Special weather statement, Jun 30, 2:07 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
307 PM CDT Tue Jun 30 2020

NDZ014-302100-
Benson ND-
307 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 400
PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selz, or 50 miles west of Devils Lake, moving north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Leeds, Maddock, Esmond, Harlow, Knox, York and Fillmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9984 4837 9942 4785 9950 4785 9981
      4802 9981 4802 9985
TIME...MOT...LOC 2006Z 192DEG 26KT 4783 9988

Lynch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Benson

When
June 30, 3:08 PM CST
Where
Benson County, 2.69 mi WSW of Hesper
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
47.960, -99.680

Thunderstorm Wind, Benson

When
June 30, 3:25 PM CST
Where
Benson County, 10.25 mi SW of Hesper
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.860, -99.760

Pea size hail, 4.20 inches of rain, and estimated 60 mph wind gusts were reported.

Thunderstorm Wind, Barnes

When
June 30, 8:13 PM CST
Where
Barnes County, 4.89 mi WNW of Sibley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.220, -98.030

A few trees were blown down.

Thunderstorm Wind, Griggs

When
June 30, 8:58 PM CST
Where
Griggs County, 2.5 mi SE of Jessie
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.500, -98.200

The wind gust was measured by a personal weather station.

Flash Flood, Grand Forks

When
June 30, 9:00 PM CST to 11:59 PM CST
Where
Grand Forks County, 5 mi NW of Emerado to 5 mi SW of Emerado
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Broadcast Media
Coordinates
47.971, -97.446

Flooding was reported in Emerado, with water filled ditches and water against homes. Roughly 3 to 5 inches of rain had fallen.

Thunderstorm Wind, Grand Forks

When
June 30, 10:01 PM CST
Where
Grand Forks County, 1.66 mi NE of Bolack
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.970, -97.110

The wind gust was measured by a RWIS mesonet sensor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898482, 898483, 898484, 898485, 898486, 898487.